The Oregon-Idaho High Intensity Drug Trafficking Area, a multi-agency program under the White House Office of National Drug Control Policy, issued a bulletin Wednesday warning of the risk of fentanyl overdoses in schools.
Lincoln County health officials and law enforcement agencies have issued multiple warnings of spikes in overdoses and deaths since the beginning of this year driven by the potent opiate fentanyl, especially counterfeit pills made to look like prescription painkillers.
The two-state national drug program’s Wednesday bulletin warned of the particular risk to youth, given the age group’s proclivity to experiment, the ease of obtaining the drugs and likelihood that minors might be unaware of the chance the drugs they are taking could be fake.
According to the bulletin, there were 11 Oregonians aged 0 to 17 and 53 ages 18 to 24 who died of overdoses in 2021. From 2019 to 2021, emergency medical services in the state administered naloxone, a drug that reverses the effects of opiates, to minors 262 times.
The bulletin urged schools to have naloxone available on campus, train staff on how to recognize the signs of an overdose, and work with state agencies to create drug education curriculum.
Parents were also urged to learn the signs of an overdose and talk to their children about the risk of fentanyl and other drugs.
Signs of an opiate overdose include pinpoint pupils; slow, shallow, or no breathing; gurgling or snoring, difficulty waking/extreme drowsiness, cold, clammy skin and grey/blue skin, fingernails, or lips. If an overdose is suspected, call 911 and administer naloxone, if available. Lincoln County Harm Reduction provides free naloxone. Call 541-270-9069.